Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Houston/Galveston, TX

March 18, 2018Brazos County, Grimes County, Madison County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 18, 2018, 5:03 PM CDT for Brazos County, Grimes County, Madison County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2018, 5:03 PM CDT (22:03 UTC)
Expired
Mar 18, 2018, 5:45 PM CDT
In force
42 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brazos County, TX, Grimes County, TX, Madison County, TX

The radar

The Ft Hood radar (KGRK), 125 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 4:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:20 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 18, 3:20 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
320 PM CDT Sun Mar 18 2018

.DISCUSSION...
A weak upper level disturbance will approach SE TX this evening
and this feature may serve as a catalyst for scattered showers and
storms. So much is dependent on the capping inversion and whether
the cap holds or can break. SPC has expanded the slight risk for
severe storms into Houston, Trinity and Polk counties and has
brought the marginal risk down to Spring Creek. Will carry chance
PoPs this evening over the northeast zones where risk for strong
storms is highest and taper PoPs lower to the southwest. At this
time, feel capping inversion will hold but confidence is low.
Low pressure in the lee of the Rockies will move east tonight. A
dry line over West Texas will also move slowly east tonight and the
two features will eventually phase and and serve as a focus for
scattered showers late tonight into very early Monday. The front
will clear the coast around 15z and much drier air will filter
into the region in the wake of the boundary. Sea fog will again be
possible over the near shore waters and adjacent bays tonight.

High pressure will build into the plains on Monday and very dry
air will be present over the CWA. RH values will likely fall below
20 percent over much of the region. Winds will be strongest over
the northwest zones and a Fire Weather Watch has been issued for
areas generally north of a Columbus to Hempstead to Madisonville
line for Monday afternoon. A secondary surge of cooler air will
bring an increase in northwest winds on Tuesday but high temperatures
will be cooler and RH values will be higher so the risk for fire
weather should decrease a bit.

Rest of the week into next weekend looks nice and quiet. Surface
high pressure will settle over SE TX on Wednesday and move east
of the area on Thursday. Onshore winds will return on the back
side of the retreating high and low level moisture will gradually
increase. The upper flow stays mainly W-NW through the week as
weak upper level ridging expands over Texas. A gradual warming
trend is expected toward the end of the week with maybe some light
warm air advection showers on Fri/Sat. 43

&&

.MARINE...
A slight strengthening and veering to this recently weak onshore
flow tonight into early Monday morning. A weak cold frontal passage
is slated for early to mid Monday morning. Just downstream of this
front there will be periods of returning sea fog...locally dense.
Areawide visibilites will likely dropping to under 2 miles to
locally under a mile through the overnight hours across the
nearshore Gulf waters...bays and local intercoastal waterways. A
secondary frontal passage early Tuesday morning will veer winds
around to the west northwest and strengthen them to sustained
Caution levels...Advisory in gust...through Wednesday morning (over
the far offshore waters). Backing high pressure moving into the
lower Mississippi River Valley at mid week will swing winds around
to onshore by late Wednesday. 31

.FIRE...
The passage of two cold fronts within the next 48 hours...both early
tomorrow and on Tuesday morning...will advect in a much drier
northerly air mass. Antecedent conditions will be of
moderate/elevated fire weather danger as northern county 100 hour
fuel moisture (grasses) is around 15% or slightly under. A Fire
Weather Watch has been issued for the northwestern counties of our
forecast area from late Monday morning through the afternoon hours.
Northerly winds will be slightly stronger on Tuesday but...with
relatively cooler ambient temperatures...relative humidities will be
slightly higher. Thus...Monday afternoon's lowest %RHS are out-of-
phase with Tuesday's stronger winds behind the reinforcing front. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      62  82  48  70  46 /  20  10   0   0   0
Houston (IAH)              69  85  50  72  50 /  30  10   0   0   0
Galveston (GLS)            68  82  57  71  59 /  20  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday morning through Monday evening
     for the following zones: Austin...Brazos...Burleson...
     Grimes...Madison...Waller...Washington.

GM...NONE.
&&
Hazardous weather outlook, Mar 18, 3:26 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
326 PM CDT Sun Mar 18 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-192030-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
326 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible tonight
northeast of a Madisonville to Livingston line as a weak upper
level disturbance moves across the state. The primary severe
weather hazard will be large hail. A capping inversion is in
place, and if the cap holds, storms will NOT develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry air will move into Southeast Texas on Monday and humidity
levels will fall below 20 percent. Elevated fire weather
conditions will be possible as west winds increase to 15 to 20
mph. A Fire Weather Watch has been issued for Monday afternoon for
areas northwest of a Columbus to Hempstead to Madisonville line.

Elevated fire weather conditions will remain possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening if strong storms
develop.

GMZ330-335-350-355-370-375-192030-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
326 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Sea fog will be possible tonight and visibility could drop below
a mile at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 18, 4:33 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
433 PM CDT SUN MAR 18 2018

TXZ195-196-182200-
Brazos TX-Burleson TX-
433 PM CDT SUN MAR 18 2018

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BURLESON AND WESTERN
BRAZOS COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tanglewood, or near Lexington, moving east at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Caldwell and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3073 9663 3051 9654 3043 9685 3043 9687
      3046 9688 3046 9690 3047 9691 3049 9690
      3050 9691 3051 9690 3054 9692 3054 9694
      3056 9696
TIME...MOT...LOC 2132Z 251DEG 33KT 3049 9698
Special weather statement, Mar 18, 4:57 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
457 PM CDT SUN MAR 18 2018

TXZ176-195-196-198-182245-
Madison TX-Brazos TX-Grimes TX-Burleson TX-
457 PM CDT SUN MAR 18 2018

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL BURLESON...
NORTHWESTERN GRIMES...NORTHERN BRAZOS AND WESTERN MADISON COUNTIES
UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hearne, moving east at 40 mph.

This storm has a history of hail and severe thunderstorm warnings
will be like as this storm is unlikely to weaken in the near
term as it moves eastward.

Locations impacted include...
Northwestern Bryan, Kurten, Wixon Valley, Normangee, Iola and North
Zulch.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3073 9660 3071 9660 3071 9655 3074 9646
      3092 9634 3097 9625 3100 9617 3107 9605
      3108 9600 3079 9591 3069 9663 3072 9664
TIME...MOT...LOC 2155Z 260DEG 36KT 3079 9657

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:07 PM CDTSpecial Weather StatementHGXHouston68 min
Mar 17, 8:29 PM CDTSevere Thunderstorm WarningHGXHouston, Madison46 min
Mar 17, 9:06 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Trinity, Walker39 min
Mar 17, 9:40 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity, Walker35 min
Mar 17, 9:44 PM CDTSpecial Weather StatementHGXHouston46 min
Mar 17, 9:48 PM CDTSpecial Weather StatementHGXBurleson57 min
Mar 17, 10:13 PM CDTSpecial Weather StatementHGXHouston47 min
Mar 18, 12:14 AM CDTMarine Dense Fog AdvisoryHGX10 hr
Mar 18, 2:44 PM CDTFire Weather WatchHGXAustin, Brazos, Burleson, Grimes, Madison, Waller and 1 more14 hr
Mar 18, 4:33 PM CDTSpecial Weather StatementHGXBurleson27 min
Mar 18, 4:44 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson46 min
Mar 18, 4:57 PM CDTSpecial Weather StatementHGXBrazos48 min
Mar 18, 5:29 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington31 min
Mar 18, 5:37 PM CDTSpecial Weather StatementHGXBurleson23 min
Mar 18, 5:46 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Houston, Madison, Walker44 min
Mar 18, 5:49 PM CDTSevere Thunderstorm WarningHGXBurleson26 min
Mar 18, 6:01 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes29 min
Mar 18, 6:23 PM CDTSpecial Weather StatementHGXBurleson37 min
Mar 18, 6:29 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker46 min
Mar 18, 6:33 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.